Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 50, NWS Norman, OK

May 18, 2017Archer County, Baylor County, Texas

NWS Norman, OK issued this tornado warning at May 18, 2017, 8:09 PM CDT for Archer County, Baylor County, Texas. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 8:09 PM CDT (01:09 UTC)
Expired
May 18, 2017, 8:45 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Archer County, TX, Baylor County, TX

The radar

The Altus AFB radar (KFDR), 79 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:10 PM CDTTSTM WND GST 571 N Lake Kickapoo, TX
May 18, 8:15 PM CDTHAIL 1Lake Kickapoo, TX
May 18, 8:15 PM CDTHAIL 1.751 N Dundee, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 7:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.5
Supercell composite
16.4

Open this sounding in Storm Lab

The text

As transmitted.

277 
WFUS54 KOUN 190109
TOROUN
TXC009-023-190145-
/O.NEW.KOUN.TO.W.0050.170519T0109Z-170519T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
809 PM CDT THU MAY 18 2017

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northwestern Archer County in northern Texas...
  East central Baylor County in northern Texas...

* Until 845 PM CDT
    
* At 809 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles southwest of Lake Kickapoo, moving east at 25
  mph.

  HAZARD...Tornado and tennis ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Archer City, Holliday, Dundee, Mankins and Lake Kickapoo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3356 9897 3377 9900 3383 9864 3357 9861
TIME...MOT...LOC 0109Z 254DEG 20KT 3361 9890 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

30
1 follow-up statement
372 
WWUS54 KOUN 190126
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
826 PM CDT THU MAY 18 2017

TXC023-190136-
/O.CAN.KOUN.TO.W.0050.000000T0000Z-170519T0145Z/
Baylor TX-
826 PM CDT THU MAY 18 2017

...THE TORNADO WARNING FOR EAST CENTRAL BAYLOR COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3358 9885 3379 9888 3383 9864 3357 9861
TIME...MOT...LOC 0126Z 262DEG 42KT 3362 9871 

$$

TXC009-190145-
/O.CON.KOUN.TO.W.0050.000000T0000Z-170519T0145Z/
Archer TX-
826 PM CDT THU MAY 18 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHWESTERN ARCHER COUNTY...
    
At 826 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Archer City, moving east at 50 mph.

HAZARD...Tornado and tennis ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Archer City, Holliday, Mankins and Lake Kickapoo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3358 9885 3379 9888 3383 9864 3357 9861
TIME...MOT...LOC 0126Z 262DEG 42KT 3362 9871 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 18, 6:55 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 18, 6:55 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
655 PM CDT Thu May 18 2017

.UPDATE...
Mesoscale update is below.

&&

.DISCUSSION...
Severe thunderstorms will continue this evening mainly southeast
of I-44 and north of I-40.

Tornadoes remain possible this evening mainly with the ongoing
storms near and southeast of a Seymour Texas to Wichita Falls to
Walters to Purcell to Shawnee line where the air is most unstable
with MLCAPE 2000-4000 J/kg. Northwest of this line, the tornado
threat is lower due to cooler and more stable air from earlier
storms. Believe the tornado threat will slowly decrease after 8 pm
and be very low after midnight across the entire area.

Think storms will continue to move east over the next several
hours and affect locations mentioned in the top sentence. Large
hail and damaging winds will be possible with any storm. Severe
potential should decrease in most locations after 10 pm this
evening with the loss of daytime heating.

Heavy rainfall is another concern tonight. The complex of storms
from Wichita Falls to Walters will slowly move east over the next
few hours and produce very heavy rainfall as well as possible
localized flooding. There is some potential that new elevated storms,
mainly below severe limits, form later tonight somewhere across
the western two thirds of Oklahoma and western north Texas.
Pinpointing where and when this development occurs remain very
challenging.

Aviation discussion for the 00 UTC TAFs is below.

MBS

&&

.AVIATION...
Have low confidence in the TAFs.

Pinpointing when and where TSRA occurs remains very challenging.
Only kept mention before 03 UTC at some sites, mainly near KSPS,
KLAW, KOKC, KOUN, and KPNC. After 03 UTC, ISO-NUM TSRA may occur
across the area, but did not mention in the TAFs due to much
uncertainty on when and where TSRA occurs.

Generally, VFR conditions are forecast to become MVFR at most
sites 06-12 UTC. IFR conditions are possible as well, but only
mentioned these conditions near KWWR and KGAG where confidence of
occurrence is moderate 11-15 UTC. A slow improvement in conditions
can be expected after 15 UTC.

MBS

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ005>048-050>052.

TX...Flood Watch through Saturday morning for TXZ083>090.

&&

04/04/17
Hazardous weather outlook, May 18, 4:54 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
454 PM CDT Thu May 18 2017

OKZ004>048-050>052-TXZ083>090-192200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
454 PM CDT Thu May 18 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is a high risk for severe thunderstorms through this
evening in parts of Oklahoma.

Location...
The high risk is over parts of central and northern Oklahoma,
east of a Buffalo to Hinton line and north of a Hinton to
Kingfisher to Blackwell line. Locations in the high risk area
include Alva...Watonga...Enid...Medford...and Cherokee. Moderate
to enhanced risk areas surround the high risk area across the rest
of Oklahoma into western north Texas.

Timing...
Mainly before 10 pm this evening.

Impacts...
Tornadoes...possibly strong and long-tracked...
Hail up to softball size...
Damaging winds 70 to 80 mph...

Discussion...
Isolated to scattered supercells will continue to move across the
western two thirds of Oklahoma and western north Texas through
this evening. Due to sufficient shear, moisture, and instability,
these storms have the potential to produce very large hail,
damaging winds, and some tornadoes. Storms may organize into lines
or clusters this evening as they track east or northeast. Storms
should begin to weaken after 9 pm.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations through this
evening.

.Heavy Rainfall...
Locally heavy rainfall and flooding may occur with storms
through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is an enhanced risk for severe thunderstorms Friday when
tornadoes, large hail, and damaging winds are all possible.
Mainly dry weather is expected Sunday and Monday. Thunderstorm
chances will increase around Tuesday of next week.

.Heavy Rainfall...
There is a potential for excessive rainfall Friday until Saturday
morning, particularly over portions of central into southwest
Oklahoma and adjacent parts of western north Texas. If you live in
an area that is prone to flash flooding, pay attention to the
forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS/BT

In the hours before

Local storm report, May 18, 7:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 NE EMPIRE CITY        34.45N 98.00W
05/18/2017  E1.50 INCH       STEPHENS           OK   AMATEUR RADIO

&&

JP
Special weather statement, May 18, 7:18 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
718 PM CDT THU MAY 18 2017

OKZ012-190045-
Garfield OK-
718 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield County
Until 745 PM CDT...

AT 716 PM CDT, a strong thunderstorm was located 6 miles southwest of
Douglas, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3644 9746 3625 9746 3616 9757 3617 9786
      3618 9788 3642 9776 3648 9760
TIME...MOT...LOC 0016Z 221DEG 27KT 3618 9774

BRB
Local storm report, May 18, 7:21 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     3 NE AVARD              36.73N 98.76W
05/18/2017  M77 MPH          WOODS              OK   MESONET

&&

JP
Local storm report, May 18, 7:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
744 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     7 W VALLEY BROOK        35.38N 97.60W
05/18/2017  M71 MPH          OKLAHOMA           OK   ASOS

            AT WILL ROGERS WORLD AIRPORT.

&&

JP
Local storm report, May 18, 7:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     3 S NORMAN              35.18N 97.44W
05/18/2017  E61 MPH          CLEVELAND          OK   OFFICIAL NWS OBS

            AT NATIONAL WEATHER CENTER ON OU CAMPUS.

&&

JP
Local storm report, May 18, 8:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     NORMAN                  35.22N 97.44W
05/18/2017                   CLEVELAND          OK   PUBLIC

            NUMEROUS TREE LIMBS DOWNED IN TOWN.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:05 PM CDTAreal Flood AdvisoryOUNClay, Wichita3 hr
May 18, 7:34 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Clay, Wichita, Wilbarger41 min
May 18, 8:19 PM CDTFlash Flood WarningOUNClay, Wichita3 hr
May 18, 8:39 PM CDTTornado WarningOUNArcher, Clay36 min
May 18, 9:11 PM CDTTornado WarningOUNClay34 min
May 18, 9:40 PM CDTTornado WarningOUNClay20 min
May 18, 9:51 PM CDTSevere Thunderstorm WarningOUNClay39 min
May 19, 6:07 AM CDTSpecial Weather StatementOUNWilbarger23 min
May 19, 6:14 AM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger31 min
May 19, 6:18 AM CDTSpecial Weather StatementOUNKnox27 min
May 19, 7:05 AM CDTSpecial Weather StatementOUNArcher, Baylor25 min
May 19, 7:44 AM CDTSpecial Weather StatementOUNArcher31 min
May 19, 7:58 AM CDTSpecial Weather StatementOUNBaylor, Wichita32 min
May 19, 8:20 AM CDTSpecial Weather StatementOUNClay40 min
May 19, 8:51 AM CDTSpecial Weather StatementOUNClay39 min
May 19, 11:03 AM CDTSpecial Weather StatementOUNArcher27 min
May 19, 11:19 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor41 min
May 19, 11:55 AM CDTSpecial Weather StatementOUNArcher35 min
May 19, 12:21 PM CDTSpecial Weather StatementOUNBaylor24 min
May 19, 12:30 PM CDTSpecial Weather StatementOUNClay45 min
May 19, 12:34 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor41 min
May 19, 1:10 PM CDTSpecial Weather StatementOUNArcher35 min
May 19, 1:11 PM CDTSpecial Weather StatementOUNKnox49 min
May 19, 1:31 PM CDTSevere Thunderstorm WarningOUNArcher, Clay44 min
May 19, 1:42 PM CDTAreal Flood AdvisoryOUNArcher, Clay, Wichita3 hr
May 19, 1:48 PM CDTAreal Flood AdvisoryOUNBaylor, Knox3 hr
May 19, 1:54 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox, Wilbarger51 min
May 19, 2:07 PM CDTSpecial Weather StatementOUNClay38 min
May 19, 2:18 PM CDTSevere Thunderstorm WarningOUNArcher, Clay42 min
May 19, 2:25 PM CDTFlash Flood WarningOUNBaylor, Foard, Knox, Wilbarger4 hr
May 19, 2:53 PM CDTSpecial Weather StatementOUNBaylor, Wichita67 min
May 19, 3:00 PM CDTSevere Thunderstorm WarningOUNClay45 min
May 19, 3:03 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger42 min
May 19, 3:06 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wilbarger39 min
May 19, 3:36 PM CDTSevere Thunderstorm WarningOUNClay, Wichita54 min
May 19, 4:29 PM CDTSevere Thunderstorm WarningOUNClay61 min
May 19, 4:58 PM CDTAreal Flood AdvisoryOUNClay, Wichita4 hr
May 19, 5:44 PM CDTSpecial Weather StatementOUNArcher31 min
May 19, 5:48 PM CDTSevere Thunderstorm WarningOUNArcher, Clay42 min
May 19, 5:59 PM CDTTornado WarningOUNArcher, Clay31 min
May 19, 6:13 PM CDTSevere Thunderstorm WarningOUNClay47 min
May 19, 6:18 PM CDTTornado WarningOUNClay27 min
May 19, 6:35 PM CDTSevere Thunderstorm WarningOUNClay40 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.